Aa
A
A
Close
Avatar universal
topamax and memory loss a problem
Does any one taking topamax for migraines have the problem of memory loss? Especially word loss when speaking or writing? I know this drug is nicknamed stupamax for a reason. It sure helps to know when you are not alone and others have the same side effects. Topamax helps my migraines and the weight loss is a plus too but the memory is suffering when it comes to writing and speech...like spelling...sometimes I know the word to use but  can not even think of the letters to look it up so I end up using a different word in it's place...very frustrating. Speaking is another story. Sometimes it just isn't worth it to talk at all.
Can any one relate to these symptoms? or shall I see my neurologist??
Cancel
5 Answers
Page 1 of 1
Avatar universal
When he prescribed the Topamax to me, my Neurologist suggested taking L-Tyrosine (an OTC amino acid) in a dosage of 500-1000mgs per day to counteract the lethargy and memory problems associated with Topamax.  I took the Topamax for 3-4 days without the L-Tyrosine and was EXHAUSTED, so decided to try it.  I have felt great since!  I started with 500mgs and felt OK,  then tried the 1000mgs and felt GREAT!  So...I'd recommend it to anyone!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thanks for the advice. I certainly will try L-Tyrosine, I Have taken it in the past but not  with topamax, never saw the 2 linked together. If it helps I would be forever thankful because it does work on the migraines so well. I am 2 years on the Topamax---I will keep my fingers crossed---I am off to the vitamin store tonight and will report back soon
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
534785 tn?1329595808
The same thing happened to me when I was on Topamax for migraines, too. Even though it was a really low dose, I had considerable difficulty trying to remember words or find the right word to use. Ultimately, this was the reason my neurologist decided not to up my dosage--it wasn't really helping my headaches at the low dose, so he would've continued to increase it if it weren't for that side effect, he said.

If you're experiencing this side effect to the point where it's inhibiting you from doing your job or functioning well, then you might want to talk to your neurologist about trying a different medication. Usually, they will ask you how your headaches are while you're on a particularly dosage of a certain medication, and then before they decide to increase it or switch you to another medication, they will ask if you're experiencing any side-effects. You should tell your neurologist about this, but if he/she feels that Topamax is the best bet, you will both have to weigh the positives and negatives of being on that medication. Like you, it also made me extremely tired...so I began to wonder what the point of getting rid of headaches was if I was being put to sleep at the same time!

I was switched to Propranolol, a beta-blocker, and it seems to do a fairly good job of preventing my headaches, but the major side-effect I have to deal with while on this medication is being cold (it lowers blood pressure and decreases blood flow to the extremities, causing your body temperature to lower).

Maybe ask your doctor about taking Provigil to help speed up your cognitive processes and keep you awake when Topamax makes you want to crash.

I hope this helps!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
After a month or so on L-yrosine, I am very happy to say that I am feeling so much better.My memory has improved and I am not as tired. I am taking 1000mg in am and 1000mg in the pm. once in a while I will only do 500 in pm. I also added Magnesium at 500 mg in the evening along with 1000 Calcium at the same time. I will continue to take the tyrosine as long as I take the topamax as I am quite please with the combo. Thank God I found the two linked together. As always....Be Informed.....Be Aware... as your Doctor may not aways be.....Do your homework...Research and read everything... Research and double check everything...there is a lot of stuff out there......
Good Energy to everyone.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Has anyone heard that this memory problem is permanent?  I have been told by a fellow migraine suffer that they were told this memory loss is a permanent thing and we won't get these brain cells back..?? I have been on this for 2 years now and am really having trouble with my memory. I will try the L-yrosine with some Magnesium for sure but have made an appointment to go back to the doc.  I have suffered from migraines since the age of 2 and this med does seem to work well but you just have to wonder when the med is worse than the pain.  Thanks for posting your information and pray they find a cure!  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Neurology Answerers
620923 tn?1452919248
Blank
selmaS
Allentown, PA
Avatar m tn
Blank
caregiver222
11079760 tn?1449081557
Blank
cjtmn
Minneapolis, MN
209987 tn?1451939065
Blank
tschock
AB
5265383 tn?1465260698
Blank
aspen2
ON
1780921 tn?1462244109
Blank
flipper336
Queen Creek, AZ